Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 18, NWS Las Vegas, NV

October 13, 2017Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Oct 13, 2017, 2:45 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 14, 2017, 10:00 AM PDT. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2017, 2:45 PM PDT (21:45 UTC)
In effect from
Oct 14, 2017, 10:00 AM PDT
Expired
Oct 15, 2017, 2:00 PM PDT
In force
28 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS85 KVEF 132145
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
245 PM PDT Fri Oct 13 2017

.North winds will increase down the Colorado River Valley this
weekend behind the passage of a cold front. Strongest winds
expected between Cottonwood Cove and Lake Havasu City. Dry fuels 
and low relative humidity will elevate the threat for erratic fire
behavior.

AZZ101-CAZ229-NVZ466-141100-
/O.UPG.KVEF.FW.A.0006.171014T1700Z-171015T2100Z/
/O.NEW.KVEF.FW.W.0018.171014T1700Z-171015T2100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
245 PM PDT Fri Oct 13 2017 /245 PM MST Fri Oct 13 2017/

...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from Saturday morning through Sunday
afternoon. This replaces the previous Fire Weather Watch.

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will increase late morning Saturday...peak 
  through Saturday afternoon and again Sunday morning before 
  decreasing early Sunday afternoon.

* WIND...North 20-30 mph, gusts up to 45 mph.

* HUMIDITY...Minimum values 5-10 percent Saturday and Sunday
  afternoons. Values only recovering to 15-20 percent both 
  Saturday and Sunday night.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
4 follow-up statements
783 
WWUS85 KVEF 140957
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
257 AM PDT Sat Oct 14 2017

.North winds will increase down the Colorado River Valley today 
behind a cold front. The strongest winds are expected between 
Cottonwood Cove and Lake Havasu City. Dry fuels and low relative 
humidity will elevate the threat for erratic fire behavior.

AZZ101-CAZ229-NVZ466-141730-
/O.CON.KVEF.FW.W.0018.171014T1700Z-171015T2100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
257 AM PDT Sat Oct 14 2017 /257 AM MST Sat Oct 14 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
THIS MORNING TO 2 PM PDT /2 PM MST/ SUNDAY FOR STRONG WINDS AND
LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will increase this morning, peak this afternoon
  through Sunday morning, then decrease early Sunday afternoon.

* WIND...North 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY...Minimum values 5 to 10 percent this afternoon and
  Sunday afternoon. Values only recovering to 15 to 20 percent
  tonight and Sunday night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
296 
WWUS85 KVEF 141725
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1025 AM PDT Sat Oct 14 2017

.North winds will continue to increase down the Colorado River 
Valley today. The strongest winds are expected between Cottonwood
Cove and Lake Havasu City. Dry fuels and low relative humidity 
will elevate the threat for erratic fire behavior.

AZZ101-CAZ229-NVZ466-150400-
/O.CON.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1025 AM PDT Sat Oct 14 2017 /1025 AM MST Sat Oct 14 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/
SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will increase this morning, peak this 
  afternoon through Sunday morning, then decrease early Sunday 
  afternoon. 

* WIND...North 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY...Minimum values 5 to 10 percent this afternoon and 
  Sunday afternoon. Values only recovering to 15 to 20 percent 
  tonight and Sunday night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
079 
WWUS85 KVEF 150359
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
859 PM PDT Sat Oct 14 2017

.North winds will lull a bit overnight but will increase again down
the Colorado River Valley Sunday morning. The strongest winds are
expected between Cottonwood Cove and Lake Havasu City. Dry fuels 
and low relative humidity will elevate the threat for erratic fire
behavior.

AZZ101-CAZ229-NVZ466-152100-
/O.CON.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
859 PM PDT Sat Oct 14 2017 /859 PM MST Sat Oct 14 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/
SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Winds will increase again Sunday morning, then 
  decrease early Sunday afternoon.

* WIND...North 20 to 30 mph with gusts up to 45 mph.

* HUMIDITY...Minimum values 5 to 10 percent this afternoon and 
  Sunday afternoon. Values only recovering to 15 to 20 percent 
  tonight and Sunday night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
059 
WWUS85 KVEF 152102
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
202 PM PDT Sun Oct 15 2017

.Critical Fir Weather Conditions have Ended.

AZZ101-CAZ229-NVZ466-152215-
/O.EXP.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
202 PM PDT Sun Oct 15 2017 /202 PM MST Sun Oct 15 2017/

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 229, AND 466...

Winds have subsided below levels that would cause fire weather
concerns. Lighter winds are expected for the beginning of the week.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 13, 9:49 AM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 13, 9:49 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion...CCA
National Weather Service Las Vegas NV
949 AM PDT Fri Oct 13 2017

.SYNOPSIS...The region will experience one more day of seasonal
temperatures. A cold frontal passage Saturday morning will usher in
cooler temperature over the weekend. It will become windy within the
Colorado River Valley while elsewhere locally breezy periods will
exist. Temperatures warm next week under a ridge of high
pressure.
&&

.UPDATE...Tranquil and sunny conditions anticipated across the
region through evening. An upper disturbance rotating across the
Pacific Northwest will kick up some southwest breezes this afternoon
across Lincoln and Mohave Counties. Then a cold front will push
southward tonight through Saturday leading to windy conditions
within Colorado River Valley on Saturday. No changes needed to the
current forecast.
&&

.PREV DISCUSSION...
306 AM PDT Fri Oct 13 2017

.SHORT TERM...through Sunday night.

Only concern during the period will be the increase in north winds
Saturday following the passage of a cold front. Surface pressure
gradient behind the cold front between Ely and Needles forecast to
increase to 12-14 hPa. Used a blend of the ARWNAM3km, GFS/ECMWF MOS
Guidance to create the wind grids. Based on that output decided to
issue a Wind Advisory for the Lake Mead National Recreation Area and
lower Colorado River Valley zones from late Saturday morning through
early Sunday afternoon. Away from the Advisory, most locales will
experience stronger breezes Saturday versus Sunday. Seasonably warm
today with slight cooling over the weekend.

.LONG TERM...Monday through Friday.

Minimal impacts through this period with the exception of some
winds. Ridging builds in behind the aforementioned front by Monday
bringing lighter winds. By late Monday, a small piece of upper-level
energy develops off the central California coast and moves into the
SW Great Basin region by Tuesday. This feature will supply breezy
west to southwest winds to develop Tue afternoon across the Mojave
Desert. Medium range models are in fairly good agreement on the
evolution of this feature, thereafter models become less consistent.
The ECMWF keeps zonal flow over the region before an approaching
Pacific NW longwave trough moves in Thursday, with a secondary piece
of energy rotating into the greater SW CONUS by late Friday. The GFS
solution brings these features in a little faster and stronger, with
the secondary piece of energy rotating into the SW CONUS by Thursday
afternoon, greatly enhancing SW winds region-wide. With
inconsistencies among the better medium range models, decided to
slightly favor the GFS solution. Temperatures will be near normal
through the work week. Mostly clear skies with the exception of some
partly cloudy skies late Tuesday into Wednesday and again Thursday.
&&

.FIRE WEATHER...A Fire Weather Watch has been issued from Nevada
zone 466, Arizona zone 101 and California zone 229 late Saturday
morning through early Sunday afternoon. North winds will increase
down the Colorado River Valley behind the passage of a cold front.
Critical fuels and low relative humidity will elevate the threat for
erratic fire behavior. Minimum humidity values will range between 5-
10 percent Saturday afternoon while values only recover to 15-20
percent Saturday night.
&&

.AVIATION...For McCarran...Variable winds generally less than 7
knots can be expected through Friday under a mostly clear sky. North-
northeast winds of 10-20 knots will develop early Saturday morning
and persist through the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Tranquil weather with mostly clear skies and variable
winds less than 15 knots can be expected across the region today.
North winds will begin to increase tonight in south central Nevada
and Inyo County as a cold front moves south into the area. Areas of
smoke may reduce visibility to 5-7 miles over parts of Inyo and
western San Bernardino counties.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term/Aviation/Fire Weather...Pierce
Long Term...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:25 AM PDTWind AdvisoryVEF60 hr
Oct 13, 2:33 AM PDTFire Weather WatchVEFClark12 hr

Nearby

Red Flag Warnings in Nevada, 2017Red Flag Warnings in Arizona, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.